New York, 2002

Flash Flood and Damaging Winds in New York, June 26, 2002

June 26, 2002 · NWS OKX · 11 events in 6 counties and zones

As severe thunderstorms moved across the region, they produced high winds and heavy rain. High winds downed many trees and power lines across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As severe thunderstorms moved across the region, they produced high winds and heavy rain. High winds downed many trees and power lines across the region. Heavy rain produced flash floods in the Bronx.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 26, 8:15 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 26, 8:15 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
915 AM EDT WED JUN 26 2002

WILL UPDATE ZONES FOR THIS AFTN. WILL ADD HEADER FOR HEAT INDEX IN
SOME ZONES. OTHERWISE...NO SIG CHANGES.

MARINE...NO SIG CHANGES. WINDS AND SEAS WL INCR THIS AFTN BUT
EXPECTED TO RMN BLO SCA CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

EKH

In the hours before

Special weather statement, Jun 26, 10:05 AM EST, 3 hours before
CTZ005>012-NJZ002>006-011-NYZ067>081-270400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
1105 AM EDT WED JUN 26 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS THROUGH THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION LATER
THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. SOME
THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS...HAIL AND HEAVY
DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUT OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ER/OKX

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bronx

When
June 26, 1:05 PM EST
Where
Bronx County, Bronx
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -73.900

Police reported that several trees were knocked down in the Bronx.

Thunderstorm Wind, Orange

When
June 26, 1:10 PM EST
Where
Orange County, Goshen
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -74.333

Police reported that strong gusty winds knocked down large tree limbs and damaged a house.

Thunderstorm Wind, New York

When
June 26, 1:10 PM EST
Where
New York County, New York
Measured
52 kt (60 mph)
Reported by
BROADCAST MEDIA
Coordinates
40.733, -74.000

Television media reported that strong winds knocked over a 50 foot tree in Washington Heights.

Thunderstorm Wind, Orange

When
June 26, 2:00 PM EST
Where
Orange County, Montgomery
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
41.517, -74.233

Spotters reported that strong winds knocked over several trees, that resulted in a disruption of power.

Thunderstorm Wind, Westchester

When
June 26, 2:20 PM EST
Where
Westchester County, Yorktown
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -73.817

Police reported that strong winds knocked down several trees and power lines.

Flash Flood, Bronx

When
June 26, 2:20 PM EST
Where
Bronx County, Bronx
Reported by
BROADCAST MEDIA
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Radio media reported widespread street flooding in the Bronx.

Thunderstorm Wind, Putnam

When
June 26, 2:55 PM EST
Where
Putnam County, Carmel
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -73.683

Police reported that strong winds knocked down several trees and power lines.

Thunderstorm Wind, Westchester

When
June 26, 3:10 PM EST
Where
Westchester County, Yorktown Hgts
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.267, -73.783

Police reported that strong winds knocked over several trees.

Thunderstorm Wind, Rockland

When
June 26, 4:10 PM EST
Where
Rockland County, New City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -73.983

Police reported that strong winds knocked down several trees and power lines.

Thunderstorm Wind, Bronx

When
June 26, 4:35 PM EST
Where
Bronx County, Bronx
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -73.900

Police reported that strong winds knocked down several trees and power lines.

Thunderstorm Wind, Westchester

When
June 26, 4:40 PM EST
Where
Westchester County, Hartsdale
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -73.817

Police reported that strong winds toppled several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309745, 5309746, 5309747, 5309748, 5309749, 5309810, 5309750, 5309751, 5309807, 5309808, 5309809.